Parents of infants and small children should be very careful the next time they administer acetaminophen to their young ones, as a recent report warns that acute acetaminophen overdose is the most common identifiable cause of acute liver failure in children.
The report, released by the Canadian Medical Association Journal, states that infants and small children are more highly susceptible to an overdose of acetaminophens because of commonly made dosage errors.
In response, the report calls for both patient and systems directed interventions to reduce and ultimately prevent such mistakes.
This news comes after a baby boy was given twice the recommended dosage of an acetaminophen before an operation to perform a routine circumcision. The baby suffered no long term damage as a result, but only after a day’s worth of continual treatment. The report also recommends a number of steps aimed at reducing the likelihood that such issues will occur, including stronger warnings on packaging, the inclusion of weight-based dosing charts, banning the use of cough and cold medications in younger children, the inclusion of dosing devices with pediatric medications, and even greater counseling by pharmacists at the point of sale.
Parents of children should be especially careful when either them or their family doctor is administering an acetaminophen in any capacity.